Hospitals should be aware of rare, life-threatening heart rhythm

Feb 08, 2010

(PhysOrg.com) -- Hospital care providers need to be more aware that cardiac arrest from a medication-induced heart rhythm problem is a rare but potentially catastrophic event in patients, according to a joint scientific statement from the American Heart Association and American College of Cardiology.

The statement, published online in Circulation: Journal of the American Heart Association and Journal of the American College of Cardiology, is endorsed by the American Association of Critical-Care Nurses.

The rhythm disturbance, called Torsade de Pointes (TdP), has a characteristic electrocardiogram (ECG) pattern described as a “twisting” of points on the read-out. The abnormal rhythm is associated with a drop in blood pressure, which can lead to fainting. TdP may also lead to a more serious rhythm disturbance called ventricular fibrillation, which may cause . TdP is a special concern for patients in intensive care units (ICU).

Medicines that prolong the heart’s Q-T interval increase the risk for TdP. The Q-T interval is a measurement on an ECG that represents the time for electrical activation and inactivation of the ventricles, the lower chambers of the heart.

“This scientific statement is particularly important for healthcare professionals who administer QT-prolonging drugs in hospital units where patients have continuous ECG monitoring such as in ICUs,” said Barbara J. Drew, R.N., Ph.D., chair of the statement writing committee. “If the ECG warning signs of TdP are recognized on the patient’s cardiac monitor, then TdP and subsequent cardiac arrest should be avoidable.”

Patients who require continuous ECG monitoring frequently have multiple risks for TdP such as electrolyte imbalances and kidney problems, and are more likely to receive medications intravenously, added Drew, who is a professor of nursing and cardiology at the University of California in San Francisco.

The tell-tale signs of TdP often occur an hour or so before ventricular fibrillation and can be corrected with quick action, thus avoiding full cardiac arrest.

Risk factors for TdP include:

• Heart rhythm abnormalities such as long Q-T syndrome (diagnosed by ECG)
• Use of medicines that cause long Q-T syndrome, especially those given intravenously (most commonly: antibiotics, antipsychotics, antiarrhythmia drugs)
• Heart disease
• Advanced age
• Female gender
• Low blood levels of calcium, potassium or magnesium
• Diuretic use
• Kidney problems

The statement suggests continuous ECG monitoring for at-risk patients, lists the drugs and drug combinations most likely to cause TdP, and provides guidance for managing drug-induced long Q-T syndrome and immediate treatment for TdP.

Explore further: Liver transplant recipient marks 25th anniversary

add to favorites email to friend print save as pdf

Related Stories

Post-cardiac arrest care key to survival

Oct 23, 2008

The urgent need for treatment doesn't end when a person regains a pulse after suffering sudden cardiac arrest — healthcare providers need to move quickly into post-cardiac arrest care to keep a person alive and ensure the ...

Heart death risk cut by early warning drugs tests

Jul 14, 2008

The likelihood of people dying because their medication has a side effect that affects the electrical activity of the heart is being reduced – thanks to a better understanding of why this happens and the development of ...

Researchers identify new cardiac arrest gene

Oct 31, 2007

Researchers at the University of Pittsburgh School of Medicine have identified a new gene responsible for a rare, inherited form of sudden cardiac arrest, known as Brugada syndrome. With the identification of this new gene, ...

Study: Sticking with heart rehab boosts survival

Dec 21, 2009

(PhysOrg.com) -- Medicare beneficiaries with heart disease who attended more cardiac rehabilitation sessions had fewer heart attacks and were less likely to die within four years than those who went to rehab less, researchers ...

Recommended for you

Doctor behind 'free radical' aging theory dies

Nov 25, 2014

Dr. Denham Harman, a renowned scientist who developed the most widely accepted theory on aging that's now used to study cancer, Alzheimer's disease and other illnesses, has died in Nebraska at age 98.

Mexican boy who had massive tumor recovering

Nov 25, 2014

An 11-year-old Mexican boy who had pieces of a massive tumor removed and who drew international attention after U.S. officials helped him get treatment in the southwestern U.S. state of New Mexico is still recovering after ...

New medical device to make the mines safer

Nov 21, 2014

Dehydration can be a serious health issue for Australia's mining industry, but a new product to be developed with input from Flinders University's Medical Device Partnering Program (MDPP) is set to more effectively ...

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.